Dust Devil, Chelan
- When
- June 24, 2:00 PM PST to 2:01 PM PST
- Where
- Chelan County, 1.21 mi NNW of West Wenatchee
- Reported by
- Newspaper
- Coordinates
- 47.446, -120.341
What was most likely a dust devil caused damage near McKittrick and Pershing Streets in Wenatchee. The dust devil ripped the aluminum roof off a porch and scattered pieces of it down the block.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
What was most likely a dust devil caused damage near McKittrick and Pershing Streets in Wenatchee. The dust devil ripped the aluminum roof off a porch and scattered pieces of it down the block. Metal sheeting was also blown into powerlines, knocking out power to around 700 people. Property damage is unknown for this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 24, 1:40 PM PST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 240 PM PDT WED JUN 24 2009 .SYNOPSIS... LOW PRESSURE OFF THE WASHINGTON COAST WILL TRACK INTO BRITISH COLUMBIA TONIGHT...AND AN ASSOCIATED COLD FRONT WILL PASS THROUGH THE INLAND NORTHWEST...RESULTING IN BREEZY CONDITIONS...AND MAINLY A FEW MOUNTAIN SHOWERS OR SPRINKLES...INTO THURSDAY. SEASONAL TEMPERATURES WILL PERSIST THROUGH THE MIDDLE OF NEXT WEEK. && .DISCUSSION... TONIGHT THROUGH THURSDAY NIGHT...A COLD FRONT WILL BE PROPELLED ACROSS THE INLAND NW WITH LOW PRESSURE AND A MID-LEVEL SHORT-WAVE ON ITS HEELS...BRINGING BREEZY CONDITIONS AND A RETURN TO MORE SEASONAL TEMPERATURES. THE COLD FRONT IS POISED TO MOVE ACROSS THE CASCADES EARLY THIS EVENING...BEFORE PUSHING ON INTO NW MONTANA AND CENTRAL IDAHO BY THURSDAY MORNING. THE CENTER OF THE LOW TRACKS INTO BRITISH COLUMBIA. SOME OF THE DEEPEST MOISTURE IS DRAGGED NORTH WITH IT...AND SOME LINGERS WITHIN THE BASE OF THE UPPER TROUGH AROUND THE CASCADES AND WESTERN WA. MODELS DEPICT A THIN RIBBON OF MOISTURE BEING STRUNG ALONG AND AHEAD OF THE PASSING FRONT... THOUGH IT IS NOT IMPRESSIVE. SOME ELEVATED INSTABILITY IS FOUND TOO...THOUGH IT IS NOT ALL THAT IMPRESSIVE EITHER. THE BEST INSTABILITY SLIPS OVER THE NORTHEAST MOUNTAINS AND NORTHERN PANHANDLE ZONES WITH THE FRONT TONIGHT AND WITH THE SHORT-WAVE THURSDAY. A SECOND AREA OF ELEVATED INSTABILITY IS DEPICTED FROM THE BLUES TO THE CENTRAL PANHANDLE TONIGHT...YET BY THURSDAY THE BULK OF IT LAYS JUST SOUTHEAST OF THIS REGION. ALL THIS TRANSLATES TO PRIMARILY AN ISOLATED TO SCATTERED SHOWER THREAT OVER THE CASCADES TONIGHT...HIGHEST AT THE CREST. THERE WILL ALSO BE A SLIGHT CHANCE FOR SHOWERS OVER THE NORTHEAST MOUNTAINS...NORTHERN AND CENTRAL PANHANDLE. YET THE BEST RISK FOR MEASURABLE PRECIPITATION (I.E. QPF AMOUNTS MORE THAN A TRACE) WILL REMAIN OVER THE HIGHER TERRAIN. AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT NEAR THE PANHANDLE AS WELL. THE RISK APPEARS TOO ISOLATED TO ADD TO GRIDS/ZFP ATTM. YET THIS WILL BE MONITORED. BY THURSDAY...SLIGHT SHOWER CHANCES LINGER OVER THE CASCADES AND AROUND THE HIGHER TERRAIN ALONG THE CANADIAN BORDER WITH THE UPPER TROUGH SHORT-WAVE. AN UPPER TROUGH AXIS LINGER OVER THE REGION INTO THURSDAY NIGHT. YET THE ATMOSPHERE FURTHER DRIES AND STABILIZES...LEADING TO A FURTHER DECLINE IN THE SHOWER THREAT. WINDS WILL BE ON THE INCREASE AS THE COLD FRONT PASSES THE CASCADES LATE THIS WEDNESDAY AFTERNOON AND EVENING...AS GRADIENTS TIGHTEN AND CAA INCREASES. GUIDANCE IS ALSO SHOWING 850 WINDS NEAR 30KTS (35 MPH) TONIGHT. SO LOOK FOR GUSTINESS WITH FRONTAL PASSAGE AS SOME OF THESE MIX DOWN. WINDS ARE EXPECTED TO ABATE A BIT OVERNIGHT INTO EARLY THURSDAY...ESPECIALLY AWAY FROM THE LEE OF THE CASCADES. GRADIENTS TIGHTEN AGAIN THROUGH THURSDAY AFTERNOON ...THUS EXPECT WINDS TO INCREASE THROUGH THE DAY. A COOLING TREND IS EXPECTED INTO THURSDAY. 850 TEMPS DROP SOME 8 DEGREES FROM WEDNESDAY AFTERNOON TO THURSDAY AFTERNOON AND 1000/500 MB THICKNESS DROP ABOUT 10 DAM. THIS SUPPORTS TEMPERATURES CLOSER TO OR SLIGHTLY BELOW SEASONAL NORMS. /JCOTE FRI THROUGH SAT NT...ALL THE CHANGES TO THE FCST WERE CENTERED AROUND THE EXITING UPPER TROF MOVING THROUGH N ID FRI. A FAIRLY SUBSTANTIAL POST-FRONTAL DRY SLOT WILL REMAIN OVER MUCH OF THE REGION FRI...DESPITE A WEAK MID-LEVEL VORT MAX THAT IS FCST TO TRACK SE ACROSS THE ID PANHANDLE. ACCOMPANYING THIS FEATURE WILL BE ONLY MODEST LG-SCALE FORCING FOR ASCENT...AND STABLE MID-LEVEL LAPSE RATES OVERALL. THE ONLY GUIDANCE GENERATING ANY PCPN IS THE ECMWF...CLOSE TO A REGION OF SBCAPE ACROSS BOUNDARY COUNTY FRI AFTERNOON. BASED ON RELATIVELY DRY PROFILES...WEVE KEPT PCPN CHANCES LOW AND LIMITED TO THE NRN PANHANDLE MTNS. HI TEMPS WERE COOLED SLIGHTLY SAT...AND WINDS WERE INCREASED NEAR THE CASCADES FRI AFTERNOON. BZ SUNDAY THROUGH WEDNESDAY...MODELS ARE IN GOOD AGREEMENT WITH AN UPPER LEVEL TROUGH OVER CENTRAL BRITISH COLUMBIA AND ALBERTA THROUGH AT LEAST TUESDAY. THIS WILL PLACE THE INLAND NW IN A DRY ZONAL FLOW PATTERN...ALTHOUGH A FEW MODEL RUNS FROM THE GFS/EC HAVE SHOWED THE TROUGH TO BE A LITTLE FURTHER SOUTH FOR A SLIGHT THREAT OF SHOWERS NEAR THE CANADIAN BORDER ON TUESDAY AND WEDNESDAY. THUS SLIGHT CHANCE POPS WERE RETAINED HERE WHILE ELSEWHERE POP VALUES RANGE FROM 0-10 PCT THROUGH THE EXTENDED. TEMPERATURES SHOULD BE NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD AS 850MB TEMPERATURES RANGE MAINLY FROM 15-19C PER GFS/ECMWF MODELS...TRANSLATING TO VALLEY HIGH TEMPERATURES IN THE UPPER 70S TO MID 80S. JW && .AVIATION... VFR CONDS EXPECTED AT ALL TAF SITES THRU 18Z THU. WARM FRONT LIFTS NORTH THROUGH THE AFTERNOON...WITH MID/HIGH CLOUDS THINNING FROM THE SOUTH. COLD FRONT APPROACHES THE CASCADES AND THEN PASSES TONIGHT... BRINGING A MAINLY MOUNTAIN SHOWER RISK. THE FRONT WILL ALSO HELP BRING BREEZY CONDITIONS ACROSS REGION LATE THIS AFTERNOON AND EVENING...WITH SOME SLACKENING OVERNIGHT INTO THURSDAY MORNING. /JCOTE && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 56 75 50 74 43 78 / 10 0 0 0 0 0 COEUR DALENE 56 75 49 74 45 79 / 10 0 0 0 0 0 PULLMAN 53 75 46 73 46 78 / 10 0 0 0 0 0 LEWISTON 62 82 55 82 51 83 / 10 0 0 0 0 0 COLVILLE 51 79 47 78 45 83 / 10 10 10 0 0 0 SANDPOINT 51 74 46 72 40 75 / 10 10 10 10 10 0 KELLOGG 56 74 49 71 43 77 / 10 10 10 0 0 0 MOSES LAKE 56 81 51 80 50 83 / 0 0 0 0 0 0 WENATCHEE 60 77 55 80 51 83 / 10 0 0 0 0 0 OMAK 52 79 49 81 45 83 / 10 0 0 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 557 AM PDT WED JUN 24 2009 IDZ001>004-026-027-WAZ031>038-041>044-251300- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 557 AM PDT WED JUN 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 dust devil. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181775.